Tirzepatide-associated interstitial kidney injury

Read full text
Authors: Mohamed Eldib, Vaidehi Mendpara, Leal Herlitz, Paloma Rodríguez Álvarez, Jagmeet Dhingra, Leila Zeinab Khan
Cited by: 1
References: 22

Abstract

Abstract We report a case of interstitial nephritis, likely secondary to tirzepatide. A 66-year-old man with type 2 diabetes, stage 3b chronic kidney disease, and other metabolic comorbidities experienced a progressive decline in renal function. Serum creatinine rose from 1.1 mg/dL (SI: 97.2 µmol/L) to 2.11 mg/dL (SI: 186.5 µmol/L) (reference range, 0.6-1.2 mg/dL [SI: 53-106 µmol/L]); estimated glomerular filtration rate (eGFR) fell from 68 to 34 mL/min/1.73 m2 over 8 months while receiving escalating doses of tirzepatide. Despite cessation of other medications and supportive care, renal dysfunction persisted. Kidney biopsy revealed chronic active tubulointerstitial nephritis with eosinophilic infiltrates and fibrosis implicating tirzepatide as the likely cause. Discontinuation of tirzepatide and initiation of prednisone resulted in significant improvement (serum creatinine measured 1.68 mg/dL (SI: 148.5 µmol/L) at 1 month and stabilized at 1.78 mg/dL (SI: 157.3 µmol/L); eGFR improved from 34 mL/min/1.73 m2 to 42 mL/min/1.73 m2 by 3 months). This case highlights a rare, biopsy-proven adverse renal effect of tirzepatide and underscores the importance of considering interstitial nephritis in patients with unexplained kidney injury on incretin mimetic therapy. Although glucagon-like peptide-1 receptor agonists benefits outweigh rare risks of nephrotoxicity, regular monitoring of creatinine monitoring is advised.

Fields of Study & Subjects

Nephrotoxicity and Medicinal Plants Acute Kidney Injury Research Chemotherapy-induced organ toxicity mitigation

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
6
Pages
luag125–luag125
Publication date
10 April 2026
Language
EN